Alert archive / Georgia / River Flood Warnings in 2022
River Flood Warning 57, NWS Atlanta, GA
NWS Atlanta, GA issued this river flood warning at Mar 9, 2022, 2:00 PM EST for DeKalb County, Rockdale County, Georgia. It took effect at Mar 10, 2022, 5:17 AM EST. It was in force for .
The area
The outline as issued.
The facts
- Issued
- Mar 9, 2022, 2:00 PM EST (19:00 UTC)
- In effect from
- Mar 10, 2022, 5:17 AM EST
- Expired
- Mar 9, 2022, 8:49 PM EST
- In force
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties DeKalb County, GA, Rockdale County, GA
The radar
The Atlanta radar (KFFC), 64 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Yellow River at Pleasant Hill Road near Lithonia (YLOG1). The gauge peaked at 9.16 ft at Mar 10, 2022, 12:00 AM EST.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 17 ft
- Major stage
- 23 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02207220, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
229
WGUS42 KFFC 091900
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
200 PM EST Wed Mar 9 2022
...The National Weather Service in Peachtree City GA has issued a
Flood Warning for the following rivers in Georgia...
Yellow River near East Lithonia affecting DeKalb and Rockdale
Counties.
For the Yellow River Basin...including Suwanee, Lawrenceville,
Lawrenceville, Snellville, Lilburn, Snellville, Snellville,
Lithonia, Stone Mountain, Stone Mountain, Northeast Lithonia,
Snellville, Lithonia, East Lithonia, Milstead, Conyers below
Milstead, Snellville, Loganville, Milstead, Milstead, Milstead,
Rocky Plains...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
&&
GAC089-247-100700-
/O.NEW.KFFC.FL.W.0057.220310T1017Z-220311T0033Z/
/YLOG1.1.ER.220310T1017Z.220310T1200Z.220310T1832Z.UU/
200 PM EST Wed Mar 9 2022
...FLOOD WARNING IN EFFECT FROM LATE TONIGHT TO THURSDAY EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Yellow River near East Lithonia.
* WHEN...From late tonight to Thursday evening.
* IMPACTS...At 13 feet, Flood stage is reached. Minor flooding will
occur in portions of the woodlands and fields near the river
upstream and downstream from the gage on Pleasant Hill Road.
* ADDITIONAL DETAILS...
- At 1:46 PM EST Wednesday the stage was 8.9 feet and rising.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 13.2 feet Thursday morning. It
will then fall below flood stage Thursday evening.
- Flood stage is 13 feet.
- www.weather.gov/safety/flood
&&
LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403
$$2 follow-up statements
395
WGUS82 KFFC 092342
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
642 PM EST Wed Mar 9 2022
...The Flood Warning continues for the following rivers in Georgia...
Yellow River near East Lithonia affecting DeKalb and Rockdale
Counties.
For the Yellow River Basin...including Suwanee, Lawrenceville,
Lawrenceville, Snellville, Lilburn, Snellville, Snellville,
Lithonia, Stone Mountain, Stone Mountain, Northeast Lithonia,
Snellville, Lithonia, East Lithonia, Milstead, Conyers below
Milstead, Snellville, Loganville, Milstead, Milstead, Milstead,
Rocky Plains...Minor flooding is forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution is urged when walking near riverbanks.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Additional information is available at weather.gov/atlanta.
&&
GAC089-247-101145-
/O.EXT.KFFC.FL.W.0057.220310T1017Z-220311T0032Z/
/YLOG1.1.ER.220310T1017Z.220310T1200Z.220310T1832Z.UU/
642 PM EST Wed Mar 9 2022
...FLOOD WARNING NOW IN EFFECT FROM LATE TONIGHT TO THURSDAY
EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Yellow River near East Lithonia.
* WHEN...From late tonight to Thursday evening.
* IMPACTS...At 13 feet, Flood stage is reached. Minor flooding will
occur in portions of the woodlands and fields near the river
upstream and downstream from the gage on Pleasant Hill Road.
* ADDITIONAL DETAILS...
- At 6:31 PM EST Wednesday the stage was 8.6 feet and rising.
- Forecast...The river is expected to rise above flood stage
late tonight to a crest of 13.2 feet Thursday morning. It
will then fall below flood stage Thursday evening.
- Flood stage is 13 feet.
- www.weather.gov/safety/flood
&&
LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403
$$485
WGUS82 KFFC 100149
FLSFFC
Flood Statement
National Weather Service Peachtree City GA
849 PM EST Wed Mar 9 2022
...The Flood Warning is cancelled for the following rivers in
Georgia...
Yellow River near East Lithonia affecting DeKalb and Rockdale
Counties.
GAC089-247-100300-
/O.CAN.KFFC.FL.W.0057.220310T1017Z-220310T0149Z/
/YLOG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
849 PM EST Wed Mar 9 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Yellow River near East Lithonia.
* ADDITIONAL DETAILS...
- At 8:32 PM EST Wednesday the stage was 8.8 feet and falling.
- Forecast...The river is expected to fall to 2.0 feet Monday
evening.
- http://www.weather.gov/safety/flood
&&
LAT...LON 3377 8409 3377 8402 3372 8399 3367 8403
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Mar 9, 1:03 PM EST, 57 minutes earlier.
Area forecast discussion, Mar 9, 1:03 PM EST, 57 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 103 PM EST Wed Mar 9 2022 ...Updated for 18Z Aviation Discussion... .PREV DISCUSSION... /Issued 1022 AM EST Wed Mar 9 2022/ ..Morning Update... UPDATE... Only minor updates this morning. Warm front is a bit further south than in the initial forecast, so have bumped temps and dewpoints down a bit in northeastern GA. Otherwise warm, moist airmass is in place across parts of central GA and will continue to surge into east central GA. Storms have been sfc based this morning in central GA. CAPE values are in the 500-1000 J/kg range with plenty of low level shear especially near the thermal boundary. Have seen several storms take on supercell characteristics as a result, and have seen at least one TDS this morning in portions of Stewart county. Tornado threat will continue for east central GA through the next few hours. Tornado Watch may be trimmed a bit from the west as front continues to slowly push east through the CWA. Lusk PREV DISCUSSION... /Issued 707 AM EST Wed Mar 9 2022/ A Tornado Watch has been issued for portions of central Georgia, and will be in effect until 1 PM EST. PREV DISCUSSION... /Issued 512 AM EST Wed Mar 9 2022/ SHORT TERM /Today through Thursday/... A warm and moist airmass remains in place over the Southeastern CONUS, underneath persistent southwesterly upper level flow. A broad upper trough is also moving from the Great Plains into the Midwest, and is expected to swing northeastward towards the Great Lakes over the course of the day today. At the surface, a frontal boundary is stalled across south-central Georgia, near the southern CWA border, as the morning begins. There is a contrast in temperatures and dewpoints to the north of the frontal boundary compared to the south of the boundary. Temperatures and dewpoints are mainly in the upper 40s to mid 50s to the north of the boundary and in the upper 50s to mid 60s to the south of the boundary. Meanwhile, cyclogenesis has occurred over the northern Gulf/south Alabama, with a surface low developing in the area late last night. As the upper trough moves northeastward towards the Great Lakes, the surface low is similarly moving northeastward towards Georgia this morning and early afternoon. As this surface low approaches, the aforementioned frontal boundary retreats to the north as a warm front, which allow the warmer temperatures and dewpoints to spread northward through central and into north Georgia with warm advection behind the front. A cold front is also extending southward from the surface low as it approaches from the southeast. As the morning begins, a combination of wet soils from previous rainfall yesterday, fairly light winds, and relative humidity values of nearly 100 percent has led to the development of fog and low cloud ceilings of 200-400 ft across much of the forecast area. This is especially true along the I-85/I-20 corridors. The fog and low ceilings are likely to be slow to lift during the morning in the northern portions of the forecast area. Widespread showers, along with isolated thunderstorms, are ongoing across far north Georgia with broad ascent ahead of the advancing surface low and frontal boundary. Gusty winds have been observed with some of the convection across far northern Georgia, although limited instability across this area has inhibited the overall intensity of the showers and thunderstorms so far. However, considering the warmer air that will be spreading northward behind the aforementioned warm front, after sunrise this morning, there will be a chance for better destabilization, especially in portions of central Georgia where the warmest temperatures and dewpoints are forecast. Showers and thunderstorms ahead of the surface low/cold front will push south and east through the forecast area throughout the daytime today. Before the cold front and associated precipitation arrive in east-central Georgia, the airmass in this area in particular should destabilize enough to realize SBCAPE values of between 500-1000 J/kg and allow for some of the convection to become surface-based. Low- level shear in this area appears to be modest, at 20-25 kts during the late morning and early afternoon hours, although 0-1 km SRH values are forecast to be in the 100-200 m2/s2 range during this time. Upper level shear profiles look messier in comparison, which will likely be a limiting factor for more organized convection. Nonetheless, the low-level shear and surface-based instability could still allow for the development of an isolated supercell or bowing segment ahead of the cold front. Taking all of this into consideration, a few thunderstorms, mainly in east-central Georgia, could become strong to severe in the late morning and afternoon. Damaging wind gusts appear to be the primary threat with any severe thunderstorms that occur, although a brief tornado and isolated hail also cannot be ruled out. As the surface low quickly moves northeastward towards the west Atlantic, the cold front is expected to clear the area to the southeast by the late afternoon hours today. While this will provide a brief break in the rainfall this evening, the cold front is expected to stall in south-central Georgia as the parent low moves quickly offshore and the front becomes oriented nearly parallel to the upper level southwesterly flow. By the early morning hours on Thursday, another surge of moisture, associated with a weak shortwave traversing the upper level southwesterly flow, will overrun the stalled frontal boundary, which will serve to focus precipitation across central Georgia tomorrow morning. PoPs are forecast to be likely to categorical mainly along and south of a rough line from Columbus to Macon, with progressively diminishing amounts to the north. Instability on Thursday is expected to be marginal in central Georgia and nearly nonexistent in north Georgia, as a result, only isolated thunderstorms are anticipated in the far southern tier of the forecast area. The better dynamics associated with the shortwave disturbance are furthermore expected to be displaced north of the meager instability. The threat for organized severe weather on Thursday will be low, as a result. As the disturbance moves away to the northeast during the late afternoon, precip chances will begin to diminish going into the extended period. King LONG TERM /Thursday Night through Tuesday/... Relatively quiet start to an otherwise active long term forecast as the beginning of the period starts with a break in precipitation Thursday night. However, the quiet weather comes to an end quickly as another surface low develops over the Gulf Coast along the base of the upper level trough to the west. As moisture is pulled in from the Gulf, another round of rainfall with isolated thunderstorms is anticipated by Friday primarily over central Georgia. The longwave trough then begins to amplify late Friday and progresses eastward, bringing yet another round of weather to north and central Georgia Saturday. There will be concerns for several types of hazardous weather that are anticipated to accompany this system. Isolated thunderstorms along and south of I-85 are possible late Friday/Saturday morning where instability and shear are in place. Storms that develop could produce strong, gusty winds at time as well as locally heavy rainfall. QPF through Saturday afternoon is progged between 0.5-1.25" across the CWA. As the cold front works its way through Saturday morning, strong NW flow will usher a much cooler and drier airmass into the forecast area. Winds will be of concern on Saturday as sustained winds of 20kts gusting to 30+kts across the CWA may prompt the issuance of a Wind Advisory. Models continue to suggest some wrap around precipitation may develop over the colder airmass across north Georgia Saturday morning through the afternoon. Global deterministic models and ensemble members all suggest the development of some wintry precipitation to occur, though there is some divergence in solutions over exact amounts. Additionally, the airmass moving in from the northwest will be quite dry and could inhibit some of the development of the wrap around precip. With that said, if cooler temperatures are in place, portions of north Georgia could see periods of rain/snow showers that may lead to some light accumulations (generally less than 0.3") especially in areas of higher elevation. The very cold air filtering in with this system will result in areas along and north of I-85 to struggle to make it out of the 30's on Saturday. Temperatures overnight Saturday and into Sunday morning will plummet to the mid teens in areas of high terrain to the upper 20s across the remainder of the forecast area. While dewpoints in the single digits to the mid-teens accompanied by strong winds may prevent frost from developing, a hard freeze is likely for the entire forecast area. Agricultural concerns will need to be addressed as anything that has been planted will likely freeze overnight Saturday/Sunday morning. High pressure builds in Sunday giving north and central Georgia a break in weather before the next disturbance impacts the area on Tuesday. GFS/Euro show a strong cutoff low developing over the ArkLaTex region that will bring the next chance of precipitation to the forecast area at the end of the long term forecast period. KAL && .AVIATION... 18Z Update... Cigs are hovering at MVFR through most of the metro though have seen occasional IFR bounce at RYY. Vsbys have improved to P6SM at most all sites and are expected to stay that way through TAF period in metro, with some dips possible at MCN/CSG with morning rain tomorrow. In metro sites and AHN, cigs should lift to VFR late this afternoon around 22Z and remain that way until morning, though uncertainty around the timing. Expecting another dip to MVFR starting around 10Z through afternoon tomorrow. Winds will be NW today, 10-13 kts with a few isolated gusts to 20 kt possible, going E again tomorrow 5-8 kts. Best rain chances will be MCN/CSG, with some thunder possible at MCN tomorrow morning. //ATL Confidence...18Z Update... Medium confidence in cigs. High all others. Lusk && .PRELIMINARY POINT TEMPS/POPS... Athens 66 47 58 44 / 50 20 30 10 Atlanta 59 45 60 46 / 100 10 30 10 Blairsville 56 39 60 40 / 30 10 10 5 Cartersville 59 40 63 43 / 10 10 10 5 Columbus 66 50 68 50 / 30 50 40 10 Gainesville 63 46 57 45 / 90 10 20 10 Macon 71 50 66 49 / 80 60 60 20 Rome 60 40 65 42 / 10 5 10 5 Peachtree City 61 44 63 45 / 20 20 40 10 Vidalia 77 58 68 54 / 80 80 90 20 && .FFC WATCHES/WARNINGS/ADVISORIES... Tornado Watch until 1 PM EST this afternoon for the following zones: Bleckley...Crisp...Dodge...Dooly...Emanuel...Glascock... Jefferson...Johnson...Laurens...Montgomery...Pulaski...Sumter... Telfair...Toombs...Treutlen...Washington...Wheeler...Wilcox. && SHORT TERM...King LONG TERM....KAL AVIATION...Lusk
Hazardous weather outlook, Mar 9, 1:27 PM EST, 33 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 127 PM EST Wed Mar 9 2022 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-101830- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 127 PM EST Wed Mar 9 2022 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...This Afternoon and Tonight... The probability for widespread hazardous weather is low. An isolated thunderstorm will be possible this afternoon and evening across portions of far eastern Georgia. Primary hazards will be damaging wind gusts and heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Isolated thunderstorms are possible across central Georgia through Saturday. A few storms could become strong to severe on Friday into early Saturday that are capable of producing strong, gusty winds and a brief tornado. Wintry precipitation is possible over far north Georgia early Saturday as lingering moisture combines with cold temperatures. Little to no accumulations are expected. Temperatures will drop into the upper 20s to mid 30s over portions of north and west Georgia on Saturday morning, and high teens to mid 20s over the entire north and central Georgia area on Sunday morning. Frost/freeze conditions are expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Local storm report, Mar 9, 8:49 AM EST, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
849 AM EST WED MAR 09 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 AM TSTM WND DMG FLORENCE MARINA STATE P 32.09N 85.04W
03/09/2022 STEWART GA EMERGENCY MNGR
A TREE WAS DOWNED ON HWY 39 AT FLORENCE MARINA.
&&
EVENT NUMBER FFC2200244
RWILLISSpecial weather statement, Mar 9, 9:18 AM EST, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
918 AM EST Wed Mar 9 2022
GAZ093>095-091445-
Macon GA-Peach GA-Houston GA-
918 AM EST Wed Mar 9 2022
...A strong thunderstorm will impact portions of northeastern Macon,
southeastern Peach and southwestern Houston Counties through 945 AM
EST...
At 917 AM EST, a strong thunderstorm was near Montezuma, or near
Oglethorpe, moving east at 40 mph.
HAZARD...40 mph wind and heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Perry, Montezuma, Marshallville, Saint Louis, Hayneville, Meadowdale,
Houston Lake, Grovania, Elko, Grove Park, Moss Oak, Winchester, Miami
Valley, Henderson and Clinchfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.
A Tornado Watch remains in effect until 100 PM EST for central and
west central Georgia.
&&
LAT...LON 3229 8403 3247 8400 3257 8377 3248 8362
3233 8362
TIME...MOT...LOC 1417Z 251DEG 33KT 3234 8399
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 8:23 PM EST | River Flood Warning | FFC | Forsyth, Fulton | 44 hr |
| Mar 8, 11:29 PM EST | Special Weather Statement | FFC | Oglethorpe | 16 min |
| Mar 8, 11:45 PM EST | Special Weather Statement | FFC | Wilkes | 15 min |
| Mar 9, 1:45 AM EST | Special Weather Statement | FFC | Chattooga, Floyd, Walker, Whitfield | 30 min |
| Mar 9, 2:51 AM EST | Special Weather Statement | FFC | Bartow, Gilmer, Gordon, Pickens | 24 min |
| Mar 9, 5:34 AM EST | River Flood Warning | FFC | Dade | 19 hr |
| Mar 9, 6:32 AM EST | Severe Thunderstorm Warning | FFC | Stewart | 43 min |
| Mar 9, 6:49 AM EST | Tornado Warning | FFC | Stewart | 26 min |
| Mar 9, 7:13 AM EST | Tornado Warning | FFC | Marion, Stewart, Webster | 32 min |
| Mar 9, 7:39 AM EST | Severe Thunderstorm Warning | FFC | Marion, Schley | 36 min |
| Mar 9, 7:43 AM EST | Tornado Warning | FFC | Marion, Schley | 32 min |
| Mar 9, 8:06 AM EST | Tornado Warning | FFC | Macon, Schley | 24 min |
| Mar 9, 8:26 AM EST | Severe Thunderstorm Warning | FFC | Marion, Schley | 34 min |
| Mar 9, 8:30 AM EST | Tornado Warning | FFC | Macon | 15 min |
| Mar 9, 8:47 AM EST | Severe Thunderstorm Warning | FFC | Macon, Schley | 28 min |
| Mar 9, 9:18 AM EST | Special Weather Statement | FFC | Houston | 27 min |
| Mar 9, 9:21 AM EST | River Flood Warning | FFC | Forsyth | 9 hr |
| Mar 9, 9:38 AM EST | Severe Thunderstorm Warning | FFC | Houston, Peach, Twiggs | 37 min |
| Mar 9, 10:02 AM EST | Severe Thunderstorm Warning | FFC | Bleckley, Laurens, Twiggs, Wilkinson | 28 min |
Nearby
River Flood Warnings in Georgia, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.